NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Wednesday, November 26, 2014
What are the consequences of stopping Sinemet and what are some of the problems we may need to cope with? My husb 79yrold/a PWP for 12 years is now being weaned from Sinemet.It will take 30 days to be completely off it. He has Parkinson`s with a suspect of Lewy Body, has dementia to a great extent, is not combative in any way, & gets an iron clad hold on grab bars, cg`s wrists etc.
Suddenly stopping Sinemet can cause a withdrawal syndrome called neuroleptic malignant syndrome. This is associated with severe muscle rigidity and muscle breakdown which may lead to renal failure.
Slowly weaning off Sinemet may lead to increased rigidity, tremor and slowness of movement. On the other hand it may be necessary if there are difficulties with cognitive side effects.
Arif Dalvi, MD
College of Medicine
University of Cincinnati